About My Health Careers Internship MedBlogs Contact us
Medindia LOGIN REGISTER
Advertisement

Antipsychotic Drugs Raise Death Risk For Elderly Patients

by VR Sreeraman on August 25, 2008 at 6:51 PM
Font : A-A+

Antipsychotic Drugs Raise Death Risk For Elderly Patients

A new study has found that elderly patients who are prescribed a conventional, or first-generation, antipsychotic medication are at an increased risk of death from cardiovascular or respiratory diseases as compared to those who take an atypical, or second-generation, antipsychotic medication.

The new study contributes to growing evidence that conventional antipsychotics may not be safer than atypical anitpsychotics for the elderly.

Advertisement

Researchers had previously identified that such second-generation medications may pose increased mortality. The new study compares specific causes of death among elderly patients newly started on conventional vs. atypical antipsychotics.

Elderly patients are often prescribed antipsychotic medications to treat mental health symptoms and related conditions. These medications are commonly prescribed to Medicare patients in nursing homes.
Advertisement

In recent years, clinicians have increasingly prescribed second-generation medications that generally have fewer neurological side effects than first-generation antipsychotics.

In 2005, after studies suggested second-generation antipsychotics increased the risk of death by 60 percent in elderly patients with dementia, the FDA issued a public health advisory, which did not extend to first-generation antipsychotics.

However, the new study provides additional evidence of the risks associated with first-generation versions for elderly patients.

While this study does show an association with cardiovascular deaths, further studies will be needed to confirm this association.

Researchers at the Brigham and Women's Hospital DECIDE (Developing Evidence to Inform Decisions about Effectiveness) team in Boston, examined records of all seniors in British Columbia who took either first-generation or second-generation antipsychotics between 1996-2004, including 12,882 patients who commenced use of conventional and 24,359 patients who began a regimen of atypical antipsychotic medications.

Of 3,821 total deaths within the first 180 days of use, cardiovascular deaths accounted for 49 percent of the excess deaths.

The study appears online in the Journal of the American Geriatrics Society.

Source: ANI
SRM
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
News Category
What's New on Medindia
Sensory Processing Disorder (SPD)
First Dose of COVID-19 Vaccines May Improve Mental Health
View all

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Drug Toxicity Signature Drug Toxicity Death Facts Diseases Related to Old Age Bereavement Drugs Banned in India Mental Health - Neurosis vs Psychosis 

Recommended Reading
Respiratory Diseases
Respiratory diseases affect any part of the respiratory system. Some of the lung diseases like ......
Risk factors for cardiovascular disease - Introduction
Distance education for Overview of the risk factors for cardiovascular disease...
Antipsychotic Drugs may Predispose Seniors to Pneumonia
Researchers at the University Medical Center Utrecht have found that elderly patients who use ......
Bereavement
Bereavement refers to grief, pain and sadness following the loss of a loved one, especially during t...
Diseases Related to Old Age
Ageing is referred to the accumulation of changes that brings a person closer to death....
Drug Toxicity
Drug toxicity is an adverse reaction of the body towards a drug that results as a side effect of a d...
Drugs Banned in India
Several drugs are either banned or withdrawn after introduction in the market....
Mental Health - Neurosis vs Psychosis
Mental well-being is a concern and abnormal coping of emotions can lead to neurosis or psychosis. Me...

Disclaimer - All information and content on this site are for information and educational purposes only. The information should not be used for either diagnosis or treatment or both for any health related problem or disease. Always seek the advice of a qualified physician for medical diagnosis and treatment. Full Disclaimer

© All Rights Reserved 1997 - 2021

This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use